Kansas, 2021

Hail in Kansas, May 25, 2021

May 25, 2021 · NWS TOP · 1 event in 1 county or zone

An isolated storm produced golf ball sized hail on the evening of 5/25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An isolated storm produced golf ball sized hail on the evening of 5/25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 2:22 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, May 25, 2:22 PM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 PM CDT Tue May 25 2021

.DISCUSSION...
Issued at 321 PM CDT Tue May 25 2021

Latest satellite loop and VAD winds show a weak disturbance moving
through south central Kansas at 1930Z. Regional radar also shows a
small cluster of storms moving across south central Kansas and more
isolated convection across east central Kansas southeast of the
Turnpike at 1945Z.

Tonight, the convection across southern Kansas and east central
Kansas may linger through the early to mid evening hours. CAMS
solutions vary on the amount of convection coverage this evening
across northeast Kansas. Expect isolated convection to be the rule
with little in the way of forcing for ascent and a weak sheared
environment. Lows tonight will drop down into the low t mid 60s.

Wednesday will be dry for much of the day and into the evening hours
under the influence of the a mid level ridge. An MCS is forecast to
develop across western Nebraska and into northwest Kansas. Models
suggest that the MCS should progress eastward into north central
Kansas late in the evening and then continue across the region
through the overnight hours. Currently given the 850-300mb thickness
the MCS should move across southern Nebraska and northern Kansas
with a hail and wind threat. Locally heavy rainfall will also be
possible as good moisture transport through a deep later is forecast
Wednesday night which will increase precipitation efficiency. An
outflow boundary will likely be somewhere over east central Kansas
and be a focus for storms in the afternoon hours. Parameters for
severe weather will be in place for all modes to be possible within
the warm sector Thursday afternoon and evening.

A return to relatively dry weather occurs Friday into the first half
of the Memorial Day Weekend with a return of convection for Memorial
Day into next Tuesday. After highs in the 80s on Thursday,
temperatures cool off into the 070s for the Holiday Weekend and into
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue May 25 2021

Isolated TSRA expected at TOP and FOE through 03Z and may just
stay south of the FOE and TOP terminals. Expect tsra to remain to
the south of MHK through 00Z with some isolated TSRA possible in
the 00Z to 03Z time period. Winds south southwest around 10 kts
or less becoming east under 10kts after 15Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...53
Hazardous weather outlook, May 25, 2:24 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
324 PM CDT Tue May 25 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-262030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
324 PM CDT Tue May 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated severe thunderstorms are possible late this afternoon
and evening across the area. Large hail and damaging wind are the
primary hazards, but also cannot rule out locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are again possible for portions of the area
Wednesday night and Thursday afternoon and evening. Large hail,
damaging winds, and heavy rainfall leading to flash flooding are
all possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 25, 5:38 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
638 PM CDT Tue May 25 2021

KSZ009-260000-
Washington-
638 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Washington, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Washington and Greenleaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and is
leading to flash flooding. Thus, a Flash Flood Warning remains in
effect until 915 PM CDT for this area. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3970 9726 3981 9730 3986 9691 3969 9688
TIME...MOT...LOC 2336Z 261DEG 15KT 3977 9710

Teefey
Special weather statement, May 25, 5:51 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
651 PM CDT Tue May 25 2021

KSZ010-260015-
Marshall-
651 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL COUNTY UNTIL
715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Rapids, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Blue Rapids, Frankfort and Waterville.

LAT...LON 3959 9671 3973 9676 3981 9639 3961 9630
TIME...MOT...LOC 2351Z 263DEG 29KT 3965 9664

Teefey
Special weather statement, May 25, 6:01 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
701 PM CDT Tue May 25 2021

KSZ020-021-260030-
Clay-Cloud-
701 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
SOUTHEASTERN CLOUD COUNTIES UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miltonvale, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Miltonvale and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3934 9755 3945 9753 3951 9729 3931 9730
TIME...MOT...LOC 0001Z 276DEG 15KT 3938 9749

Teefey
Local storm report, May 25, 6:20 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HEAVY RAIN       1 W GREENLEAF           39.73N 96.99W
05/25/2021  M2.00 INCH       WASHINGTON         KS   TRAINED SPOTTER

            STILL RAINING...NO REPORT OF FLOODING AT THE
            TIME.

&&

BD
Special weather statement, May 25, 6:21 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
721 PM CDT Tue May 25 2021

KSZ010-022-023-260045-
Pottawatomie-Riley-Marshall-
721 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Waterville, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Olsburg.

LAT...LON 3963 9650 3942 9656 3947 9694 3957 9685
      3957 9681 3961 9681 3963 9679
TIME...MOT...LOC 0021Z 279DEG 14KT 3956 9680

Teefey
Special weather statement, May 25, 6:58 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
758 PM CDT Tue May 25 2021

KSZ022-023-260130-
Pottawatomie-Riley-
758 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm over
Randolph, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Olsburg, Randolph and Tuttle Creek Lake.

LAT...LON 3945 9689 3956 9672 3945 9647 3930 9671
TIME...MOT...LOC 0058Z 308DEG 12KT 3945 9675

Teefey

The radar

The Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Riley

When
May 25, 7:04 PM CST to 7:05 PM CST
Where
Riley County, 2.14 mi NNE of Randolph
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.460, -96.760

Report of golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959687.